What could cause me to have muscle spasms and get sick after drinking?
Patient :Three weeks ago I drank somewhat heavily and woke up the next morning with something twitching right below my left rib cage. This painless twitch continued for two days and then became somewhat painful with discomfort. After two days I was sick and bedridden for a few days with a headcold and felt very weak.
I drink about once a week and get heavily intoxicated only about once a month. After this I did not drink for three weeks but got a large margarita last night while at dinner with some friends. After going to work today the muscle twitch has returned with discomfort below my rib cage.
What could be causing this? I would understand if I drank everyday but one margarita after three weeks seems odd. I do not abuse alcohol but this is the only topic that involved alcohol. I drink about as much as anyone my age but I am the only one who seems to suffer from these symptoms.
Thank you for your question. Your symptoms seem to a be a reaction to alcohol consumption. Alcohol can irritate the sensitive lining of the stomach, and small intestine resulting in sharp pains, spasms, indigestion, and dyspepsia. It may be that alcohol ingestion is aggravating an underlying condition of gastritis (inflammation of the upper gastrointestinal tract). We recommend that you refrain from drinking alcohol and see your doctor to be examined. It is possible that you may be referred to a gastroenterologist who will perform and upper endoscopy to visualize the inside of your stomach and duodenum (first part of the small intestine, inferior to the stomach). This will be done to determine if you have developed any peptic ulcers, or have any erosions (precursors to ulcers) in the stomach or duodenum. Please see your doctor.
Thank you for choosing Askthedoctor.com
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.